Creatinine increase after ACE inhibitor

Share this article:

Two readers ask about rising creatinine levels following ACE inhibitor therapy:

At what serum creatinine level should discontinuation of an ACE inhibitor or angiotensin receptor blocker be implemented? Is the recommendation different for a patient with diabetes vs. a patient without?
—Regina A. Roman, DO, Murrells Inlet, S.C.

How long does it take for the creatinine increase seen with ACE inhibitor therapy to reach a plateau?
—Felix N. Chien, DO, Rowland Heights, Calif.

Starting an ACE inhibitor can result in small and nonprogressive serum creatinine increases that reflect decreased glomerular filtration rate and reduced intraglomerular pressure. In patients with normal renal function who lack such other risk factors as heart failure (HF), dehydration, and bilateral renal artery stenosis, the change in creatinine is rarely clinically significant. Although there is no absolute creatinine level at which an ACE inhibitor should be stopped, a 30% increase in serum creatinine is generally considered to be clinically significant. The creatinine will usually peak within a week of starting the ACE inhibitor, although it can increase within days in high-risk patients, such as those with HF or volume depletion. The recommendations are no different in diabetics, although the potential benefits in this population make it even more important to keep the patient on an ACE inhibitor. Rather than discontinuing the ACE inhibitor because of an increase in creatinine and potentially depriving the patient of a beneficial medication, continue the drug and recheck the creatinine in one week to make sure it has stabilized.
—Susan Kashaf, MD, MPH (117-12)

Share this article:
You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Advisor Forum

Sign Up for Free e-newsletters